Psycho-Babble Medication Thread 913355

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

Prozac and dysphoria and - or norepinephrine

Posted by Garnet71 on August 21, 2009, at 14:56:32

I don't know if I spelled those terms correctly. I tried 10 mg of Prozac for 10 days. I was going to take 5 mg, but was too lazy/unmotivated and not hopeful enough to bother emptying the capsule in liquid (smallest dose is 10 mg). I was going to try this small dose because meds that are designed to affect seratonin completely take away my motivation, and I heard the possibility of small dose of Prozac could be different...and thought it was worth a try.

Anyway, I felt dysphoric. Not sure if this is the correct term for feeling an aggravating energy - but at the same time, unable to do anything about it. Like stuck.

So my question is - can feelings of dysphoria originate from norepinephrine activation? If anyone had dysphoria from a similar mechanism, has it gone away if you stayed with the med? I couldn't take it anymore-I already quit the Prozac. And I had that brain fuzz. Should I risk suffering more and try a 5 mg. dose if 10 mg. affected me that much?

I'm not in the position where I can be non functional - not that anyone ever is, but I had been non-functional for too long that everything has piled up and my life will fall apart if I am nonfunctional. (ability to keep my home, support my son/buy food, etc.)

I take buspirone (30 mg a day), dextroamphetamine (20 mg. a day), and xanax (.25 mg. as needed-usually .5 a day now). I thought I'd try to get away from the dextro-it loses its effectiveness after a while, I can't take it daily or it won't work, skipping a day or two I get nothing accomplished during that time.

I've developed new symptoms of depression after starting psychotherapy. I also have seen several new PDocs in a short time, and I think some may suspect I am doctor shopping regarding the dextro. I had been prescribed dextro by 2 diff. PDocs, not at the same time, but in trying to find another PDoc/therapist-I've gone through several to find the right one and mentioned the meds I take. I found a new one but we did not discuss meds yet. That will be in a week.

My imbalance seems dopamine related which is why I take buspirone and dextro. Could it have been too much affect on dopamine? Not that anyone would know for sure, or that Prozac would affect dopamine that quickly, but if anyone has thoughts, I'd appreciate hearing them. Any of your opionions would be helpful. They always are. Thanks.

 

Re: Prozac and dysphoria and - or norepinephrine

Posted by SLS on August 21, 2009, at 17:08:15

In reply to Prozac and dysphoria and - or norepinephrine, posted by Garnet71 on August 21, 2009, at 14:56:32

Hi Garnet.

After writing this, I question how helpful it is. Maybe the information will allow you to figure things out for yourself. I don't seem to be able to. Your thoughts are sophisticated and relevant.

At low dosages, Prozac blocks 5-HT2c receptors more than it does inhibit the reuptake of serotonin. This results in an elevation of DA and NE in the prefrontal cortex. At higher dosages, elevated synaptic concentrations of serotonin compete for the receptors and can reverse the influences that Prozac has on them. I cannot venture a guess as to how this might relate to your experience with this drug.

I think your looking at norepinephrine might be justified. Perhaps your system is being influenced by buspirone. Although buspirone has no direct effect on NE, its metabolite, 1-PP, does. It acts very much like Remeron as an antagonist of NE alpha-2 presynaptic autoreceptors. This tends to increase the synthesis and release of NE. Perhaps there is some sort of synergy going on between the two drugs that is yielding the dysphoria that you are experiencing.

Have you ever tried Remeron? If so, how did it affect you?


- Scott

 

Re: Prozac and dysphoria and - or norepinephrine

Posted by zana on August 21, 2009, at 18:39:54

In reply to Re: Prozac and dysphoria and - or norepinephrine, posted by SLS on August 21, 2009, at 17:08:15

Jeez Garnet,
I have no idea what is going on with your meds but I just wanted to say I empathize with the feeling of being over energized and not being able to do anything. It really is a terrible feeling. I wish there was something more I had to offer than just understanding how painful that state is.
Hope you get some answers and I'll be watching with interest for my own reasons.
Take care,
Zana

 

Re: Prozac and dysphoria and - or norepinephrine Garnet71

Posted by Phillipa on August 21, 2009, at 21:30:45

In reply to Prozac and dysphoria and - or norepinephrine, posted by Garnet71 on August 21, 2009, at 14:56:32

Garnet prozac was too activating for me also. They do come in tablets now that you can break. Have some in my basket along with all the other discarded SSRI's. Phillipa

 

Re: Prozac and dysphoria and - or norepinephrine

Posted by sowhysosad on August 22, 2009, at 9:09:59

In reply to Prozac and dysphoria and - or norepinephrine, posted by Garnet71 on August 21, 2009, at 14:56:32

> Anyway, I felt dysphoric. Not sure if this is the correct term for feeling an aggravating energy - but at the same time, unable to do anything about it. Like stuck.
>
> So my question is - can feelings of dysphoria originate from norepinephrine activation? If anyone had dysphoria from a similar mechanism, has it gone away if you stayed with the med? I couldn't take it anymore-I already quit the Prozac. And I had that brain fuzz. Should I risk suffering more and try a 5 mg. dose if 10 mg. affected me that much?

I've been suffering from a similar "aggravating energy" on 10mg of generic Prozac. The severity and duration of the episodes of dysphoria did reduce after maybe 4 weeks.

I've found natural sedatives like lobelia or kava have taken the edge off it.

 

Re: Prozac and dysphoria and - or norepinephrine

Posted by SLS on August 22, 2009, at 9:36:45

In reply to Re: Prozac and dysphoria and - or norepinephrine, posted by SLS on August 21, 2009, at 17:08:15

> At low dosages, Prozac blocks 5-HT2c receptors more than it does inhibit the reuptake of serotonin.

Implication:

I think your dosage of Prozac might be too low. Low dosages seem to be responsible for the evolution of agitation and anxiety. This is also seen early in treatment at normal therapeutic dosages of 20mg and higher because it takes quite awhile to establish therapeutic blood levels.


- Scott

 

Re: Prozac and dysphoria and - or norepinephrine

Posted by Garnet71 on August 22, 2009, at 10:57:40

In reply to Re: Prozac and dysphoria and - or norepinephrine, posted by SLS on August 22, 2009, at 9:36:45

Thanks for all the information, everyone. Scott, I think you're correct; I never did plan this combination but was hesitant to give up the buspirone. It does seem like an odd combination. Interesting that a neuro-psych with whom I recently consulted had mentioned the possibility of Remeron. But Remeron seems to be the "eat and sleep drug" for many and I can't tolerate any type of anti-histimines, so I'm wondering if Remeron would not be good for me anyway. The consultant doc also mentioned Emasam.

I did recently try Klonopin a few times, but .5 mg just made me feel strange. I can't even describe this strangeness, but it does add a headache and gives me a feeling of tiredness while it doesn't seem to affect my nervous system.

I'm giving up the Prozac because I just can't tolerate the Seratonin affects of SSRIs and a larger dose would most likely facilitate the same effect. After 3 years of trying them, no more. It also made my head and sinuses all stuffy, like I had a cold the whole time I was on it.

This is probably no new news here, but I realized the lack of motivation is a subtype of depression that I was never aware of. I think I'll check into this more. I've experienced long-term chronic stress, and think it's affected me. Well that's just one of several thoughts on the amotivational type of depression. There is still the possibility that psychotherapy will change this state of mind....

Here's some infor. I found if anyone is interested.

"So what's the catch? One problem, to which not all authorities on nootropics give enough emphasis, is the complex interplay between cognition and mood. Thus great care should be taken before tampering with the noradrenaline/acetylcholine axis. Thought-frenzied hypercholinergic states, for instance, are characteristic of one "noradrenergic" sub-type of depression. A predominance of forebrain cholinergic activity, frequently triggered by chronic uncontrolled stress, can lead to a reduced sensitivity to reward, an inability to sustain effort, and behavioural suppression."

http://www.nootropics.com/

http://www.hedweb.com/bgcharlton/subtypes-depression.pdf

Savella for the subtype:

http://www.healyprozac.com/GhostlyData/PFabre-1.pdf

I think I'm going to check into what I've read here, to start:

http://www.medscape.com/viewarticle/471885_3

I might have to give up the Buspirone to go this route. Will have to see what new PDoc says.

For right now, I'm going swimming!

Thanks



This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.